My Mom claims there are spirits in her apartment tormenting her. What do I do? - AgingCare.com

My Mom claims there are spirits in her apartment tormenting her. What do I do?

Follow
Share

She says she can't hear over this one who just keeps banging and making noise in her ear. She makes up stories about people knocking on her door and windows at night. I have literally tried everything to prove to her that this is all in her head including having a psychic cleanse her apartment and getting her new hearing aids. How do I know if there is a more serious issue here? I'm afraid these noises are driving her insane.

This question has been closed for answers. Ask a New Question.
17

Answers

Show:
She needs an anti-psychotic.
Helpful Answer (0)
Report

Freqflyer - a UTI can mimic dementia behaviors. Every time my mom's been hospitalized for out of control behaviors, that's the first test they do.
Helpful Answer (1)
Report

Mum was imagining someone knocking at her window a few months after a diabetic siezure then it was someone knocking at her door at night a year later i got her dementia diagnosis after a battle with her doctor get her a brain scan asap thats what mums geriatrician ordered straight away mum been on anti depressants,HBP and high cholestrol pills most of her life and never hallucinated depression can mimic vascular dementia early stages. A brain scan will tell if there is deterioration mums doc was useless thankgod i didnt listen to him.
Helpful Answer (0)
Report

Maggie, I was thinking the same thing, side-effects from the meds. Every pharmaceutical manufacturer uses different fillers in their pills.... majority of people can take said pills with any issues but there is a small percentage of people [I am one] who is hypersensitive to some of the fillers. It could be something as simple as the shellac that some manufacturer's use to coat the pills.

I was also wondering if hallucinations happen if an elder has an urinary tract infection [UTI]?
Helpful Answer (0)
Report

My mom's hallucinations would really take off if she skipped some of her meds. She has always been a rebellious child at heart, and would refuse to take her meds on schedule just to thumb her nose at authority. Here comes the dead people, the people standing over her at night to make sure she didn't get out of bed. The people rummaging in the closet. The people staring at her all day long. The squirrels, the men with red eyes.....

Well, the repercussions of doing that stunt were horrendous. It would take a couple weeks of diligent medication administration to bring her back from that state of confusion and disorientation. Once she felt better, she would refuse to take meds all over again. It was a viscious circle that was not good for her.

That's what put her on the waiting list for an assisted living room to open up in the center she lived in. She ended up skipping that completely and going right into the nursing home/24/7 care unit from skipping meds and blacking out, hitting her head.
Helpful Answer (0)
Report

Get her pillbox and Google every single one of her medications followed by "side effects." (No quote marks.) Namenda, as an example, causes vivid dreams, sleep disturbances and hallucinations. Granted, they are more rare side effects, but if your mom is being effected, the fact that they're rare means little. And, of course, talk to her doctor.

The nursing home doc put mom on Namenda about a month before they sent her mom. I didn't know it until I got a list of her discharge meds. I asked her home doc what he thought, and he said, "Oh, why not keep her on it a while and see what happens."

Well, mom was having nightmares . . . she regularly had conversations with her dead brothers, mom, dad and sister. And a particularly amusing episode where, awake but in bed, she had a visit from Chicken Little. *sigh*

I had a baby monitor in her room when she first came home. She would talk in gutteral voices that scared the livin' DAYLIGHTS out of me. I removed the monitor. Stopped the Namenda. And now? Although she wakes up early, she doesn't talk to anybody anymore. (I thought mom had changed into that green puke girl from the Exorcist.)
Helpful Answer (1)
Report

I had a elder neighbor once in TX who had delusions of spirits and people hiding in closets. They planted stink bombs in the closets and did all manner of sneaky evil about the apartment and outside. It turned out the neighbor was having small strokes that were causing the problem. I heard after I left that the neighbor progressed onto dementia -- vascular most likely. I wonder if your mother could be having small strokes that affect her auditory system and is looking for ways to explain what she is hearing. I am glad you are making an appointment with a geriatric specialist. If it is something like this, there are ways to slow it down.

I've heard much about psychotic depression, but the problems seem to be visual hallucinations, such as bugs crawling on walls. I don't know enough to know if there can also be auditory hallucinations with psychotic depression. Your mother's new doctor should be able to tell more after working with her. I hope that you can make her life more comfortable. Living with noise like that would be frightening.
Helpful Answer (2)
Report

Tina, concealing the auditory hallucinations will not help her at all. Call her MD and report what she is experiencing and ask for a referral to a good Neurologist who can image the brain and determine the cause.
Helpful Answer (2)
Report

Just reassure mom that everything will be OK. My mom has had active and vigorous hallucinations for years, and is on medication for it now. There is a protocol the doctor will follow to rule out sources for the problem, and it does NOT start with hospitalization.

I think a lot of elders fear hospitalization because it was super common when they were younger. You got hospitalized for 10 days for anything & everything, and hospitals were scary places. Now, it's too expensive to do that if the person isn't in an obvious crisis.

My advice to tide you over is don't make promises you can't keep, like don't promise her she won't have to ever go to a hospital or nursing home. Just respond that you will work with the doctor to keep her safe, no matter what. And keep reassuring her everything will turn out OK. I tell my mom quite often that we are doing our best for her.

It might be as simple as a urinary tract infection, wrong medication/med combination, advancing dementia, or any number of other neurological things that can happen. The important thing is that you are responding! Good for you!

So many people come here asking for help, and then do nothing with the information and complain nothing changes or the problem got worse. Please come back and tell us what the doctor said!
Helpful Answer (2)
Report

She's afraid to tell the doctor about the spirits because she doesn't want to be institutionalized. She claims the zoloft made her feel weird. She took it two days and stopped. I'm making an appointment with a Geriatrician now.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions